Prednisone causing hair loss?

I have been on high dose of prednisone for over 6 months now and only recently my hair has been falling out like crazy I'm only 21 and to have hardly any hair left and it to be so thin is awful. I'm scared to brush and wash it because it's coming out in massive chunks and all over my clothes etc, I'm just wondering if anyone else experienced this and does it stop? Thanks 

10 Replies

  • My understanding of steeiods is more you take the less ya gland produces 

    Like counter acts its self might be worth asking doc to do TSH bloods test 

  • Hi Lauren & welcome to the community. Sorry your having such a hard time. 

    I'm sorry I don't have any personal knowledge. You can look it up on Old posts, there are quite a few. Just type Prednisone & hairloss on the white bar with the magnifying glass on it. I didn't find any other sites. 

    Hope you can get some help & support. Do let us know how you get on.

  • I have Been on prendisolene for two years ranging from 40 Mormon per day now down to ten

    Some slight hair loss but almost no growth in the time

    What is your dose

    Good luck

  • Hey my dose was 60mg then went up to the equivent of taking 120 tablets being injected through Ivs and then down to 40 for months and now I'm on 20mg reducing one mg every 2 weeks :( 

  • I take 10mg a day and over the last two years have been gradually loosing body hair, my legs are as smooth a baby's you know what and I have just a few stunted crinkly hairs on my forearms. Although I haven't had any hair loss on my head apparently my hair must be thinning because my granddaughter said she could see a lot of my 'head skin'.

    Will you have to be on a high does of preds all the time if so it might be a good idea if  you could get referred  to a dermatologist or a consultant who deals with hair loss. It could be nothing to do with the preds at least you could to get a confirmation that its those dreaded little tablets that are causing the problem. 

    I know it's easy for me to say to try not to feel too low about your hair loss, as I'm 68 and not 21 but I do know from experience stress can bring on alopecia and many years ago I did loose clumps of hair because of it.

    I hope your hair starts to grow again and don't forget we are always here.


  • How odd, my arms have got hairier and my hair on my head is just falling out like there's no tomorrow. That's a good idea I will see if I can get referred :) thank you for your message :)

  • You should get a check on your bones. Prednisone causes osteoporosis and can make your bones very brittle. My doctor gave me a course of risedronate and calcium tablets to strengthen my bones. There are many side effects of taking prednisone, and your doctor should make you aware of  them.

  • Welcome Laurenmerrin-xo , I've had my hair going thinner and thinner over the last couple of years,when my steroids were all increased etc. Not only is my head hair very thin,its also given up the will to keep growing !! Then I've a small bald patch on my crown(I only wear it on special occasions - only joking) ,so its a case of brushing very gently,trying to make the best of a bad hair day'ssssssss!!

  • my friend had a double lung transplant 8 years ago and is on anti rejection drugs and prednisone--He had a long ponytail and it started falling out in clumps--till it was gone--Only loss is there in the back--He found out recently low in Zinc--so is  thinking this was it and it can cause this but I think it would have to be really really low--He does not think it is prednisone due to 8 years of being on it and hair was fine--what do you think? Thanks MmeT

You may also like...